Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Marquette, MI
NWS Marquette, MI issued this special weather statement at Aug 3, 2021, 6:01 PM CDT for Dickinson County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2021, 6:01 PM CDT (23:01 UTC)
- Expired
- Aug 3, 2021, 6:15 PM CDT
- In force
- 14 min
- Issued by
- NWS Marquette, MI
- Hail
- 0.50 in
- Wind
- 30
County Dickinson County, MI
The radar
The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WWUS83 KMQT 032301
SPSMQT
Special Weather Statement
National Weather Service Marquette MI
601 PM CDT Tue Aug 3 2021
MIZ011-032315-
Dickinson MI-
601 PM CDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of central Dickinson
County through 615 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felch, or 15 miles northeast of Iron Mountain, moving south at 10
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Dickinson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4609 8793 4606 8782 4593 8781 4597 8804
TIME...MOT...LOC 2301Z 014DEG 10KT 4603 8790
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
JAWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:19 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 3, 2:19 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Marquette MI 319 PM EDT Tue Aug 3 2021 .SHORT TERM...(This evening through Wednesday) Issued at 301 PM EDT TUE AUG 3 2021 Wildfire smoke from Canada is impacting the entire CWA this afternoon, as shown by the Day Cloud Phase Distinction product in GOES-16. Satellite also shows the weak shortwave moving through the south central and eastern parts of the U.P. this afternoon. Given the lake breeze initiating near KSAW in the past hour (around 18z), wouldn't be surprised to see some weak 'popcorn' showers and thunderstorms come up along the lake breeze boundaries near the south central and east over the next few hours. Otherwise, once the sun sets, any convection remaining should end as the lake breeze dies out. Tonight, expect warmer temperatures due to smoke remaining over the area and WAA aloft. Could see temperatures stay above 55F across the entire area tonight. On Wednesday, expect a troughing pattern to emerge aloft, bringing winds in the southwest as WAA continues into the area. Hopefully, this troughing pattern will bring the smoke out of our area later this week! However, the HRRRsmoke model still has areas of smoke over our CWA throughout Friday, as the smoke from MN and WI moves over us. More southerly winds should keep the Lake Superior lake breeze close to shore, whereas the Lake MI lake breeze could go pretty far inland, possibly even approaching near Lake Superior in the east! As for precipitation chances, CAMs do show some light convection showing up in the west and central U.P. Friday afternoon, with the HIRES-ARW showing some convection near Lake Superior in the east too. Given modest instability and weak turning of the winds with height, don't think there is a severe wx threat for Wednesday; the only place where marginal severe weather may occur would probably be near the Lake Superior/Lake MI lake breeze boundary in the east, as that might induce enough turning of the winds in the lower levels to have some rotation in some storms. .LONG TERM...(Wednesday night through Tuesday) Issued at 318 PM EDT TUE AUG 3 2021 The medium to long range forecast will start off with a pattern shift on Wednesday night/Thursday. The prominent upper level ridge responsible for above average temperatures and monsoon moisture over the 4 corners region of the CONUS, will begin to break down, allowing for several shortwave troughs to move from west to east. This will shift the upper level patterns that have been mainly from the northwest the last week or so as Upper Michigan remained on the downstream portion of the ridging aloft. Upper Michigan can expect several weather systems to approach the area, bringing an increased fluctuation between very warm temperatures, to near normal temperatures, and above average chances of precipitation. The shortwaves propagating toward the region will keep the area active with opportunities for much needed rainfall for some areas presently experiencing abnormally dry drought conditions across Upper Michigan. A surface low pressure will trek toward Upper Michigan on Thursday, bringing warmer temperatures ahead of it via southwesterly flow. This will cause temperatures to warm considerably. The opportunity for showers and thundershowers are possible as the surface cold front moves toward the area early Friday. The GFS model is the most aggressive with the convective development. Since this is about 60- 72 hours out, the CAMs are not able to sample the deterministic output just yet. The trend that can be expected is that the daytime high behind the cold front will keep highs limited to near 80 degrees for Friday. The weak ridging will be present for Saturday, resulting in surface highs to remain near 80 degrees once again, but upper level flow will likely trend towards the upper level wave amplification into Sunday as the ridge axis propagates over the Great Lakes aloft. Subsequently, the upper level wave amplification will cause a strong shortwave to develop further upstream Sunday into Monday. Very warm air is progged to be associated with this shortwave evolving over the Great Lakes. Combined with moisture potentially above 1.5-2" for PWATs, we could see some heavy downpours as the 500/700mb lows may be co-located near Upper Michigan. The timing and placement of this will need to be ironed out in the coming days, but the weekend will trend towards an active period for weather, with very warm temperatures possible Sunday into Monday. Once the weather system moves out of the area on Monday, we will have another possible shortwave disturbance approach the area on Tuesday. This could be a quick dose of two different shortwaves to bring thundershowers to Upper Michigan, and limit daytime highs in the process as cloud cover would be expected to persist. Overall, the active weather period lines up well with the CPC 6-10 day outlook for above average temperatures and precipitation possible. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 148 PM EDT TUE AUG 3 2021 VFR conditions are expected at KCMX and KIWD this TAF period, whereas KSAW is expected to hold onto high MVFR vis due to the continued fu coverage from the Canadian wildfires. Cigs should stay VFR at all TAF sites. A stray shra or tsra is possible at KSAW later this afternoon. Otherwise, the only other chance for prcp is maybe tomorrow at the end of the TAF period near KSAW. Vis near KSAW may improve to VFR later tonight or tomorrow morning. However, given that the smoke coverage should continue over the area tonight and tomorrow, didn't feel quite confident enough to bring vis up to 6 miles. However, this could easily change with subsequent TAF updates. Expect winds to become lighter through the TAF period, with the lake breeze becoming dominant at the TAF sites this afternoon. Winds should become southwesterly later this evening, and continue to be so through the TAF period tomorrow. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 318 PM EDT TUE AUG 3 2021 Expect light winds 15 kts or less this afternoon into tonight. On Wednesday, expect south to southwesterly winds 15 to 20 kts to set up across the lake. The winds should weaken to near 15 kts or less by early Thursday. Breezy southwest winds will occur Thursday evening into early Friday up to 20-25 kts as a surface low heads toward the Great Lakes. Winds should dissipate below 20 kts Friday afternoon under northerly flow through Saturday evening. Another surface low will approach the Great Lakes Sunday, causing wind gusts up to 20-25 kts until early Monday, before dissipating once again Monday into Tuesday below 20 kts. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...TAP/JAW LONG TERM...BW AVIATION...TAP MARINE...TAP
Hazardous weather outlook, Aug 3, 2:24 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 324 PM EDT Tue Aug 3 2021 MIZ001>007-009>014-084-085-041930- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 324 PM EDT Tue Aug 3 2021 /224 PM CDT Tue Aug 3 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Thursday, Friday, and Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-041930- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 324 PM EDT Tue Aug 3 2021 /224 PM CDT Tue Aug 3 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Thursday, Friday, and Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-041930- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 324 PM EDT Tue Aug 3 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Thursday, Friday, and Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. BW
In the hours before
Special weather statement, Aug 3, 6:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
601 PM CDT Tue Aug 3 2021
MIZ011-032315-
Dickinson MI-
601 PM CDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of central Dickinson
County through 615 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felch, or 15 miles northeast of Iron Mountain, moving south at 10
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Dickinson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4609 8793 4606 8782 4593 8781 4597 8804
TIME...MOT...LOC 2301Z 014DEG 10KT 4603 8790
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JAWNearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.